The trusted source for
healthcare information and
Source: Hyde TB, et al. Azithromycin prophylaxis during a hospital outbreak of Mycoplasma pneumoniae pneumonia. J Infect Dis. 2001;183:907-912.
Hyde and colleagues examined the protective efficacy of azithromycin during an outbreak of Mycoplasma pneumoniae (MP) in a "closed" health care facility. An outbreak of pneumonia involving 28 of 257 residents (11%) in a state psychiatric facility was first recognized in June 1999. Oropharyngeal specimens from 9 of 11 cases tested positive for MP by PCR. As a result, strict respiratory precautions were instituted. Nevertheless, by October the attack rate of mycoplasma-like illness was 23%.
As part of an epidemiologic investigation, it was decided to perform an assessment of the effectiveness of azithromycin prophylaxis in asymptomatic persons. A total of 147 of the staff who were asymptomatic were randomized to receive either azithromycin (500 mg on day 1 and 250 mg on days 2-5) or a matching placebo. Oropharyngeal swab specimens were collected at weeks 1 and 6 for PCR analysis, which targeted the ATPase gene of MP (TQMpneuA and TQMpneuB, Biotechnology Core Facility, CDC).
At baseline, MP carriage was documented in 9.6% and 6.7% of the employees randomized to the azithromycin and placebo groups, respectively. Remarkably, there was no reduction in the prevalence of nasal carriage between the two groups at weeks 1 and 6. However, only 4 episodes of significant respiratory illness occurred in the azithromycin group vs. 16 episodes in the placebo group (protective efficacy, 75%). Persons having received azithromycin appeared to be protected throughout the 6-week study (P = .004).
Although this study was not designed to determine if prophylaxis of all employees and residents could have halted the outbreak, it is likely it could have. We have shown a similar protective efficacy of azithromycin administered as prophylaxis to more than 3000 employees during a hospital-wide outbreak of a pertussis-like illness at our institution, which occurred in spring 1999. Similar to this study, azithromycin was well-tolerated, and resulted in fewer side effects and better adherence than that reported using the usual 10-day course of erythromycin (Kemper CA, et al. Abstract #06.22. Fifth International Conference on Macrolides, Azalides, Streptogramins, Ketolides, and Oxazolidinones. Seville, Spain, 2000).
Source: Grasland A, et al. Adhesive capsulitis of shoulder and treatment with protease inhibitors in patients with human immunodeficiency virus infection: Report of 8 cases. J Rheum. 2000; 27:2642-2646.
Grasland and colleagues describe 8 HIV-positive patients, all of whom were receiving indinavir, who developed adhesive capsulitis of 1 or both shoulders, as evidenced by global restriction of the glenohumoral joint. Seven of the patients were male, and none had any of the suspected risk factors for adhesive capsulitis, such as trauma, diabetes, thyroid disease, tuberculosis, or cardiac disease. The diagnosis was based on the clinical presentation and physical examination; only 1 of 3 patients undergoing MRI had radiographic evidence compatible with a diagnosis of adhesive capsulitis. None of the patients had joint aspiration for examination of articular fluid. Shoulder symptoms began an average of 14 months after initiating indinavir therapy (range, 2-36 months).
Grasland et al believe that there may be an association between adhesive capsulitis of the shoulder and protease inhibitor therapy in patients with HIV. However, this condition is apparently not uncommon, especially in physically active young men. In addition, despite the continued administration of indinavir to all 8 patients, the shoulder symptoms gradually resolved over the next 1-20 months with physiotherapy (in 8 patients), corticosteroid injections (in 3), and calcitonin (in 2). None of the patients developed recurrent symptoms.
While the cause of adhesive capsulitis is not known, the symptoms are thought to result from the increased proliferation of fibroblasts, which elaborates collagen, resulting in a thickened restrictive band similar to Dupuytren’s disease. Could an increase in fibroblast activity be related to the administration of protease inhibitors or the resultant immune system improvement? Other inflammatory conditions, such as reactivation of hepatitis infection and inflammatory uveitis in patients with a history of CMV retinitis, have been associated with the immune recovery resulting from antiretroviral therapy. But this presupposes an enhanced immune system response directed at some unknown antigen in the joint or joint capsule. One other possibility, crystal deposition disease, was not looked for in any of these patients. While an intriguing idea, further investigation with examination of joint fluid would be interesting, and controlled data would be useful.